Palmar-Plantar Erythrodysesthesia Syndrome Associated with Liposomal Daunorubicin

Yuk Fung Hui, Pharm.D., and Jorge E. Cortes, M.D.

Disclosures

Pharmacotherapy. 2000;20(10) 

In This Article

Abstract and Introduction

Daunorubicin and doxorubicin are anthracyclines that have efficacy against malignancies such as breast cancer, lung cancer, lymphoma, and leukemia. Their adverse effects are similar. The most serious is cardiotoxicity, which often limits the total cumulative dose that can be administered. Introduction of a liposomal formulation for both agents allows tumor selectivity by accumulating the drug in tumor tissue, thus increasing the tolerated dose. Liposomal doxorubicin is commonly associated with palmar-plantar erythrodysesthesia syndrome (PPES), although no reports of PPES were found in the literature related to liposomal daunorubicin (L-DNR). Two patients developed PPES while receiving high-dose L-DNR. The symptoms were self-limiting and resolved within a few weeks.

Two anthracyclines are available commercially as liposomal formulations, daunorubicin (DaunoXome; NeXstar, Inc., San Dimas, CA) and doxorubicin (Doxil; Alza Corporation, Palo Alto, CA). Both agents decrease cardiotoxicity, prolong drug circulation time, and enhance antitumor effect compared with free drugs. The side effect profile of liposomal daunorubicin (L-DNR) is similar to that of liposomal doxorubicin (L-DOX).[1,2,3] Unlike L-DOX, however, L-DNR has not been reported to cause palmar-plantar erythrodysesthesia syndrome (PPES), a painful skin toxicity also known as hand-foot syndrome.

The syndrome is associated with several chemotherapeutic agents, including methotrexate, mercaptopurine, cytarabine, fluorouracil, epirubicin, and L-DOX.[4,5,6,7,8] Since it usually is described in case reports, it is difficult to determine its frequency. The occurrence of PPES appears to depend on peak drug level and total cumulative dose.[9] In other words, it tends to be more common with bolus infusion than with continuous low-dose infusion,[7] and in later cycles of chemotherapy than in the first cycle.[10] However, not all patients experience this dose-dependent phenomenon.

At first, PPES causes redness and dysesthesias of the palms and soles that often is described as a tingling sensation. Over a few days the sensation turns into discomfort and swelling that make holding or picking up small objects and walking painful. As toxicity progresses, ulceration of creases and desquamation of fingers, toes, palms, and soles may develop.[7] The syndrome is usually self-limited and resolves within a few weeks even without medical intervention.[10] For some patients, however, it limits the dosage of chemotherapy. Among 82 patients with leukemia treated with chemotherapy regimens containing L-DNR in our institute since 1998, two experienced PPES.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....